Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 31, 2009Codington County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2009, 5:26 PM CDT for Codington County, Grant County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2009, 5:26 PM CDT (22:26 UTC)
Expired
Jul 31, 2009, 6:15 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Codington County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:33 PM CDTTSTM WND GST 609 E Florence, SDLARGE TREE DOWN. WIND GUST ESTIMATED AROUND 60 MPH.
Jul 31, 5:50 PM CDTTSTM WND GST 50Waverly, SDWIND GUST ESTIMATED AROUND 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 312226
SVRABR
SDC029-051-312315-
/O.NEW.KABR.SV.W.0101.090731T2226Z-090731T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHWESTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 615 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR LARGER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 8 MILES NORTHWEST OF RAUVILLE...OR 10 MILES NORTH OF
  WATERTOWN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAUVILLE AROUND 535 PM CDT...
  WAVERLY AROUND 545 PM CDT...
  SOUTH SHORE AROUND 550 PM CDT...
  TROY AROUND 555 PM CDT...
  STOCKHOLM AROUND 600 PM CDT...
  STRANDBURG AND TWIN BROOKS AROUND 605 PM CDT...

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 186 AND 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4522 9675 4498 9660 4496 9725 4515 9727
TIME...MOT...LOC 2226Z 262DEG 30KT 4505 9720

$$
TDK
2 follow-up statements
000 
WWUS53 KABR 312247
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT FRI JUL 31 2009

SDC029-051-312315-
/O.CON.KABR.SV.W.0101.000000T0000Z-090731T2315Z/
GRANT SD-CODINGTON SD-
547 PM CDT FRI JUL 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN CODINGTON AND CENTRAL GRANT COUNTIES...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR
LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TROY...OR 15 MILES SOUTHWEST OF MILBANK...MOVING EAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROY AROUND 545 PM CDT...
  STOCKHOLM AND STRANDBURG AROUND 555 PM CDT...
  LA BOLT AROUND 600 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4515 9704 4522 9675 4498 9660 4497 9706
TIME...MOT...LOC 2247Z 261DEG 31KT 4507 9686

$$
TDK
000 
WWUS53 KABR 312315
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT FRI JUL 31 2009

SDC029-051-312325-
/O.EXP.KABR.SV.W.0101.000000T0000Z-090731T2315Z/
GRANT SD-CODINGTON SD-
615 PM CDT FRI JUL 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON AND
CENTRAL GRANT COUNTIES HAS EXPIRED...

THUNDERSTORMS HAD EXITED THE WARNED AREA.

LAT...LON 4515 9704 4522 9675 4498 9660 4497 9706
TIME...MOT...LOC 2315Z 261DEG 31KT 4511 9653

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:40 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 31, 3:40 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT FRI JUL 31 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A DYNAMIC FRONT/SYSTEM WILL PUSH ACROSS THE EASTERN CWA THIS
EVENING WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE FEATURE.
STRONG PRESSURE RISES BEHIND THE FRONT WILL CAUSE GUSTY
WINDS. ALSO MODEL INVERTED V SOUNDINGS INDICATE SOME POTENTIAL FOR
STRONG WINDS OUT OF ANY DECENT CONVECTION THAT FORMS AHEAD OF THE
BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. FRONT SWEEPS INTO
MINNESOTA OVERNIGHT WITH PCPN ENDING QUICKLY LATER THIS EVENING.
HIGH PRESSURE WILL BRING PLEASANT CONDITIONS OVERNIGHT AND
SATURDAY BUT WITH SOME DAYTIME HEATING INDUCED CU SATURDAY
AFTERNOON. ANOTHER CLIPPER COMES DOWN THE FLOW ON SUNDAY BUT
SUSPECT THERE WONT BE MUCH OF A CHANCE OF PCPN UNTIL LATE IN THE
DAY OR SUNDAY NIGHT AS NEW FRONTAL BOUNDARY PUSHES SOUTH OVER THE
REGION.

.LONG TERM...MONDAY THROUGH FRIDAY
THE EXTENDED OPENS WITH A PERIOD OF CAA AND HIGH PRESSURE AT THE
SURFACE BUILDING INTO THE CWA BENEATH NW FLOW ALOFT. BY THE END OF
THE PERIOD...THE FLOW PATTERN IS TRANSITIONING TO SWRLY FLOW ALOFT
AS A CLOSED LOW PRESSURE SYSTEM FINALLY BEGINS TO MAKE ITS WAY
ENEWD TOWARD THE NORTHERN PLAINS. THE EXTENDED WILL CONSIST OF A
COUPLE OF WEAK...FAST-MOVING UPPER WAVES SWEEPING THROUGH THE CWA
IN NW FLOW DAYS 3 THROUGH 5. EACH UPPER WAVE HAS A SURFACE LOW
PRESSURE TROF REFLECTION THAT WORKS THROUGH WITH REINFORCING SHOTS
OF COOL AIR ACROSS THE CWA...HELPING TO KEEP TEMPS FROM EVER
REALLY REACHING CLIMO NORMAL ON DAYS 3 THROUGH 5. HOWEVER...WHEN
THAT FLOW PATTERN TRANSITIONS TO WESTERLY AND EVENTUALLY TO SWRLY
ALOFT...SIGNAL THE RETURN TO LOW LEVEL WAA DAYS 6 AND 7. IN
FACT...THE RETURN FLOW PATTERN THAT DEVELOPS MAY ACTUALLY LAST
LONG ENOUGH TO DRAW SOME MUCH TALKED ABOUT BUT RARELY SEEN GULF
MOISTURE ALL THE WAY UP INTO SOUTH DAKOTA BY THURSDAY NIGHT INTO
FRIDAY.

THE 12Z GFS AND 12Z EC HAVE COME INTO AGREEMENT ON THINGS...MUCH
MORESO THAN THE 00Z RUNS AND THE 06Z GFS /THE SOLUTIONS USED TO
PIECE TOGETHER THE EXTENDED FORECAST EARLIER TODAY/. THOSE EARLIER
SOLUTIONS WERE QUITE NOISY AND IN RATHER NOTABLE DISAGREEMENT WITH
ONE ANOTHER. SO...FOR THE TIME BEING...THE MAX/MIN TEMPS IN THE
EXTENDED WERE JUST A TAPERING DOWN TO HPC GUIDANCE IN HOPES TO
MINIMIZE UNCERTAINTY THERE. ALSO...POPS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WERE REMOVED...WITH LITTLE TO NO SYNOPTIC SCALE
LIFT/FORCING OR MOISTURE PROGGED TO ACCOMPANY THE WEAK UPPER WAVES
WORKING THROUGH DAYS 3 THROUGH 5. IN FACT...THE BETTER CHANCES FOR
PRECIPITATION MAY BE SETTING UP TOWARD THE END OF THE PERIOD WITH
THE LARGER STRONGER SYNOPTIC SCALE LOW APPROACHING FROM THE WEST.
IF THE GFS AND EC SOLUTIONS CAN STABILIZE AROUND THESE 12Z
SOLUTIONS AND MAINTAIN SOME RUN-TO-RUN CONTINUITY...WOULD EXPECT
TO SEE POPS SHOWING BACK UP IN THE FORECAST MORE TOWARD THE END OF
THE WEEK.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE NEXT 24
HOURS. MID/HIGH LEVEL CLOUDS CONTINUE THEIR INCREASE FROM THE
NORTHWEST AS A COLD FRONT MOVES THROUGH THE AREA. -SHRA/-TSRA ARE
EXPECTED ALONG AND BEHIND THE FRONT...BASICALLY AFFECTING KMBG/KPIR
TERMINALS NOW THROUGH 00Z THIS EVENING. PRECIPITATION WILL WORK
EASTWARD INTO THE KABR/KATY TERMINALS BASICALLY BETWEEN 21Z-03Z.
CIGS/VISBIES WITHIN ANY HEAVIER SHRAS/TSRAS ARE EXPECTED TO FALL
BRIEFLY INTO THE MVFR RANGE. THIS COLD FRONT ALSO MARKS A FAIRLY
SIGNIFICANT WINDSHIFT FROM OCCASIONALLY BREEZY S-SWRLY SURFACE
WINDS AHEAD OF THE BOUNDARY TO BLUSTERY N-NWRLY SURFACE WINDS
BEHIND THE BOUNDARY. WITH THE FRONT HAVING ALREADY CLEARED
KMBG...WINDS THERE HAVE ALREADY SWITCHED AROUND TO NW AND BECOME
RATHER BLUSTERY. EXPECT SIMILAR CONDITIONS AT KPIR/KABR AND KATY
OVER THE NEXT 3 TO 6 HOURS AS THE FRONT AND PRECIPITATION WORK
THROUGH THE FORECAST AREA. ALSO WORTH NOTING...THERE IS A
SCT-BKN MVFR DECK OF MAINLY 1500FT TO 2500FT AGL COLD AIR
STRATO-CU CLOUDS WORKING SOUTHWARD THROUGH NORTH DAKOTA...WHICH
MAY HOLD TOGETHER FOR UP TO A COUPLE OF HOURS AFTER SUNDOWN THIS
EVENING...BEFORE DISSIPATING COMPLETELY...LEAVING P6SM SKC
CONDITIONS FOR THE REMAINDER OF THE NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 4:38 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT FRI JUL 31 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT FRI JUL 31 2009 /338 AM MDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE AND SURFACE COLD FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 31, 3:14 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT FRI JUL 31 2009

SDZ005>007-010-011-016>019-033>037-045-048-051-312215-
MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...BRITTON...IPSWICH...
WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
314 PM CDT FRI JUL 31 2009 /214 PM MDT FRI JUL 31 2009/

...STRONG NORTHWEST WINDS APPROACHING...

STRONG NORTHWEST WINDS ARE ACCOMPANYING A COLD FRONT AS IT MOVES
THROUGH THE REGION. WINDS ALONG AND JUST BEHIND THE FRONT MAY GUST
TO NEAR 50 MPH FOR A SHORT PERIOD OF TIME. WINDS HAVE GUSTED TO 50
MPH AT PIERRE AND GETTYSBURG AS THE FRONT MOVED THROUGH.

THE FRONT IS EXPECTED TO EXIT INTO MINNESOTA BY 6 PM CDT.

HINTZ
Special weather statement, Jul 31, 4:21 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT FRI JUL 31 2009

SDZ006>008-011-312215-
BROWN-DAY-MARSHALL-ROBERTS-
421 PM CDT FRI JUL 31 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARSHALL...
NORTHEASTERN BROWN...NORTHWESTERN DAY AND NORTHWESTERN ROBERTS
COUNTIES UNTIL 515 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
HECLA TO HECLA TO COLUMBIA...MOVING EAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PUTNEY...CLAREMONT...
AMHERST...KIDDER...BRITTON...LANGFORD...FORT SISSETON STATE PARK...
VEBLEN...ROY LAKE STATE PARK...LAKE CITY...HILLHEAD AND EDEN.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN A BOAT...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Local storm report, Jul 31, 4:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             CLAREMONT               45.67N 98.01W
07/31/2009  E1.00 INCH       BROWN              SD   TRAINED SPOTTER

            3/4 TO 1 INCH HAIL. WIND GUST ESTIMATED OVER 50 MPH.

&&

GNIELS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:33 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall42 min
Jul 31, 4:41 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day49 min
Jul 31, 4:59 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin46 min
Jul 31, 6:11 PM CDTSevere Thunderstorm WarningABRDeuel, Grant23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.